Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 132, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 25, 2020, 5:40 PM EST for Bartholomew County, Shelby County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 25, 2020, 5:40 PM EST (22:40 UTC)
- Expired
- Nov 25, 2020, 6:15 PM EST
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 25, 5:52 PM EST | TSTM WND DMG | 2 Wsw Flat Rock, IN | TREE DOWN. TIME REPORTED FROM DISPATCH. LOCATION ESTIMATED TO BE ON THE 1200 BLOCK. |
| Nov 25, 5:54 PM EST | TSTM WND DMG | 2 Ese Flat Rock, IN | TREE DOWN, TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS53 KIND 252240
SVRIND
INC005-145-252315-
/O.NEW.KIND.SV.W.0132.201125T2240Z-201125T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
540 PM EST Wed Nov 25 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Shelby County in central Indiana...
Northern Bartholomew County in central Indiana...
* Until 615 PM EST.
* At 540 PM EST, a severe thunderstorm was located near Columbus,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, Edinburgh, Hope, Flat Rock, Geneva, Hartsville, Clifford
and Taylorsville.
This includes Interstate 65 between mile markers 69 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8568 3927 8569 3919 8601 3935 8600
3935 8595 3937 8595 3949 8569 3936 8563
3935 8563
TIME...MOT...LOC 2240Z 234DEG 27KT 3930 8591
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CP2 follow-up statements
024
WWUS53 KIND 252252
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
552 PM EST Wed Nov 25 2020
INC005-145-252315-
/O.CON.KIND.SV.W.0132.000000T0000Z-201125T2315Z/
Shelby IN-Bartholomew IN-
552 PM EST Wed Nov 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHEASTERN SHELBY AND NORTHEASTERN BARTHOLOMEW COUNTIES...
At 552 PM EST, a severe thunderstorm was located 11 miles northeast
of Columbus, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbus, Hope, Flat Rock, Geneva, Hartsville and Clifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8568 3927 8569 3921 8595 3934 8587
3940 8588 3949 8569 3936 8563 3935 8563
TIME...MOT...LOC 2252Z 234DEG 27KT 3936 8581
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CP328
WWUS53 KIND 252309
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
609 PM EST Wed Nov 25 2020
INC005-145-252317-
/O.EXP.KIND.SV.W.0132.000000T0000Z-201125T2315Z/
Shelby IN-Bartholomew IN-
609 PM EST Wed Nov 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY AND
NORTHEASTERN BARTHOLOMEW COUNTIES WILL EXPIRE AT 615 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Shelby county
LAT...LON 3935 8568 3927 8569 3921 8595 3934 8587
3940 8588 3949 8569 3936 8563 3935 8563
TIME...MOT...LOC 2307Z 234DEG 27KT 3941 8572
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 3:56 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Nov 25, 3:56 PM EST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 356 PM EST Wed Nov 25 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 352 PM EST Wed Nov 25 2020 A marginal threat of strong to severe storms continues through early this evening across central Indiana before the stacked storm system slowly weakens while crossing the region to the northeast. Generally dry, seasonal, yet mostly cloudy conditions will then persist through Friday. Partly to mostly clear skies will prevail this weekend before the next system brings chilly daytime temps and chances of rain and snow late Sunday through Tuesday. && .NEAR TERM /Rest of Today and Tonight/... Issued at 355 PM EST Wed Nov 25 2020 A marginal risk of strong to severe storms remains through early this evening...the main risks being isolated damaging winds and perhaps a tornado being the main threats. While today's widespread rain has pushed north out of the region...light to moderate convective rains are now crossing the southwestern/western counties from SSW-to-NNE...around the counter-clockwise spin of the slowly- approaching stacked low over central Illinois. This convection may intensify over the next several hours, although the overall lack of sunshine so far today has not enhanced the low-level warm advection...nevertheless impressive shear will maintain the low severe threat. Lapse rates will steepen as the core of the stacked low begins to cross the CWA early this evening. Latest HRRR's solution appears to resolve this set-up well, with the last of organized convection exiting our northeastern counties by 200z. Widespread 15-25 kt non-thunderstorm gusts are expected through 6z when the stacked circulation will have departed to the northeast. Winds should thereafter stay light as the circulation weakens/fills, and a subsidence inversion sets-up over the region...which will also maintain considerable cloudiness for central Indiana through dawn Thursday. The threat of patchy drizzle also exists late tonight across the southern counties where weak lift will cross to the east before dawn. && .SHORT TERM /Thursday through Saturday/... Issued at 355 PM EST Wed Nov 25 2020 Overcast skies will prevail for much of Thanksgiving Day courtesy the subsidence inversion, even though mid levels will be quite dry in wake of the stacked low. The inversion will also limit mixing, allowing only generally light breezes. This west-southwesterly flow will, however, keep Thanksgiving no colder than seasonal chill... although did knock a couple degrees off the NBM output given the considerable clouds. Clouds should break across southern counties by midday...and then the rest of the CWA, from west to east, by early evening...although considerable cloudiness will persist through Thursday night. The next, rather weak wave will then push cold front across the region early Friday, and with no organized precipitation per a shallow/weak H500 PVA. Skies will finally clear Friday evening as seasonably strong high pressure builds into the region from west to east...however readings will be no lower than seasonal given the Pacific origins of the air mass, and the flow will remain light while turning to northwesterly...with the next upper ridge already be building into the Mid-West by early Saturday. Clear skies will finally return for Saturday, coupling with light west winds for a pleasant late autumn day. High temperatures will be around 50F through the end of the week, except for Friday where 50-55 will be the rule. Low temperatures will range from the mid to upper 40's tonight...to near 40 Thursday night...and near 30 Friday night. && .LONG TERM /Saturday night through Wednesday/... Issued at 153 PM EST Wed Nov 25 2020 Dry weather will bookend this period on Saturday night/Sunday and again on Wednesday. A strong storm system is expected to bring precipitation on Monday and Tuesday. Weak ridging aloft is suggested by the ECMWF on Saturday Night into Sunday across Central Indiana...bringing dry weather to Central Indiana. Low pressure strengthening across the southern plains is expected to push north into the Ohio Valley on Sunday Night into Monday. This low is depicted to combine with a much stronger upper trough digging out of the northern plains. Meanwhile...strong ridging is depicted to be in place over the Atlantic and Eastern Canada. This high is expected to block the progression of the low pressure system...allowing it to stall and retrograde across IN/MI/OH on Tuesday. This will keep Central Indiana within a favorable area for clouds and precip. As cold air wraps into the system on Monday and Tuesday...temps should be cold enough for the first accumulating snow of the season...particularly in eastern Central Indiana. However at this point we need to stay tuned as changes in the path and progress of the low are likely. The Low is depicted to finally exit to the north by Wednesday leaving dry and cool NW Canadian flow across Indiana. && .AVIATION /Discussion for the 252100Z IND Taf/... Radar trends show area of showers set to impact IND near 21-22Z SW of the TAF site...pushing northeast. Thunder continues to be null in the area with no flashes reported in the area. Given the overall diminishing trend on radar with this feature as well as the HRRR continuing to back off in stronger development...removed the TS and VCTS mention as this feature moves through. Otherwise...mainly IFR and Low MVFR continues. Previous Discussion Below /Discussion for the 251800Z Tafs/... Issued at 1214 PM EST Wed Nov 25 2020 IMPACTS: Brief MVFR conditions possible this afternoon...but mainly IFR CIGS are expected through most of the TAF Period. DISCUSSION: Surface low pressure near STL will push northeast along a warm front to near LAF and then to NE Indiana and lower Michigan. Cyclonic lower level flow expected through much of the Taf Period. HRRR suggests a few showers or TSRA development across southern Central Indiana after 20Z as a few hours of Heating are possible within the dry slot that is currently entering Indiana. Thus have used a tempo group of TSRA to account for this window where storms may pass at IND and BMG. Thunder not expected at HUF and LAF as the low pressure center is expected to push close to those spots...keeping thick clouds and limiting heating. HRRR fails to show heavier shower/storm development at those spots. As the low departs to the northeast ...wrap around cyclonic flow may keep a few light showers in the area along with IFR CIGs through 03Z. Time heights suggest plentiful lower level moisture through late tonight through Thursday morning as a strong mid level subsidence inversion will be in place in the wake of the departed low. CONFIDENCE: Medium confidence for Thunderstorms in the 20-23Z window at IND and BMG. High confidence for IFR CIGS for much of the period. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...AGM NEAR TERM...AGM SHORT TERM...AGM LONG TERM....Puma AVIATION...JP
Hazardous weather outlook, Nov 25, 4:32 AM EST, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 432 AM EST Wed Nov 25 2020 INZ021-028>031-035>049-051>057-060>065-067>072-261100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 432 AM EST Wed Nov 25 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A few strong to severe storms are possible this afternoon into the evening. Hazards: Locally heavy rain. localized flooding, damaging winds, isolated tornadoes and lightning. Timing: Locally heavy rain and localized flooding through early evening. Damaging winds, isolated tornadoes and lightning, this afternoon and early evening. Discussion: An potent occluded system will sweep northeast across central Indiana this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Light snow is possible at times Sunday night into early next week. Minor to no snow accumulation is expected. Discussion: Dry weather expected Thanksgiving Day through Sunday morning under the influence of high pressure. Precipitation is possible Sunday night through early next week as a northern and southern system merge nearby. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and early evening. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest at 40 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 6:06 PM EST | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 39 min |
| Nov 25, 6:31 PM EST | Special Weather Statement | IND | Fayette | 14 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.